The U.S. Food and Drug Administration (FDA) warned that Onfi, an anti seizure medication, can trigger serious and potentially fatal skin reactions.
In a recently released public safety announcement, the FDA said Onfi (clobazam) can cause rare but devastating skin reactions possibly resulting in permanent harm and death.
As a result, the FDA has approved changes to the drugs label and patient medication guide to explain the risks of these serious skin reactions. FDA Safety Report pdf
According to the announcement, the skin reactions, called Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), can occur at any time during Onfi treatment. However, the likelihood of skin reactions is greater during the first eight weeks of treatment — or if Onfi is stopped and then re-started. The FDA reports that all recent cases of SJS and TEN have resulted in hospitalization, with one case resulting in blindness and another in death.
A benzodiazepine medication, Onfi is used to treat Lennox-Gastaut syndrome, a rare but severe form of epilepsy in adults and in children age two or older. The syndrome typically begins before age four, and can be caused by head injuries, central nervous system infections, and inherited degenerative or metabolic conditions — and causes a variety of seizure types. In addition, the syndrome is associated with impaired mental function, behavior problems, and developmental delays. CBS News Report
Patients taking Onfi should seek immediate medical treatment if they develop a rash, blistering or peeling of the skin, sores in the mouth, or hives. Additionally, health care professionals should discontinue use of Onfi and consider an alternate therapy at the first sign of rash, unless it is clearly not drug-related.
Patients should not stop taking the drug without first talking to their health care professionals – as stopping Onfi suddenly can cause serious withdrawal problems, such as seizures that will not stop, hallucinations (hearing or seeing things that are not real), shaking, nervousness, and stomach or muscle cramps.
Healthcare professionals and patients should report adverse events or side effects related to these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program